I just wanted to share my story in case it might help someone.
I am currently 33 years old. For maybe 8 years of my life I tried various antidepressants with little to no success. The reasons for taking these were complicated; an abusive relationship; an abrupt transition from home to school in a different city; possibly birth control (it can cause depression); use of Accutane as a teenager (also can cause depression) and what I suspect may have been an adrenal problem. In 2002, I had a new GP and a new drug--Celexa. At first it seemed to do little, but I decided to stay the course as nothing seemed to be improving in my life. Gradually, over two years I began to lift out of the depression in some ways; a friend got me a job helping people which I enjoyed and I was forced to move out of a dysfunctional living arrangement. However, the endless need to sleep never left me, and on weekends I would not be interested in going out. I just wanted to "catch up" on sleep.
In 2005, after starting a new job, I found out, by accident, that acupuncture can be used to treat depression. I decided to give it a shot (I was there for cosmetic reasons initially.) After the first treatment, the weight of over ten years of depression lifted. I had so much energy I didn't know what to do with it all, having been accustomed to sleeping a lot. And food tasted better! It was like a physical epiphany for me, and I began a healthier life. I ate better quality food, took up walking and biking, and practiced meditation. I slept when I needed to and actually got up in the morning! I also rarely got sick, and found that herbal teas could help me fine tune any minor problems I had.
This euphoria lasted for about a year. I still had situational problems (work-related, and the abusive relationship) but I didn't feel so physically exhausted and defeated as I had. Then, quite abruptly, the relationship ended in a violent way. I was in shock, since I didn't know how to live on my own and support myself (my job was part time and did not pay well.) In anticipation that I would become depressed again, I took a quarter of a 20mg pill of Celexa. Little did I know how dramatically this would alter my life.
The pill made me nauseous, which had never happened before. Puzzled, and frustrated, I stopped it. Shortly afterwards I began noticing slight problems with memory. Occasionally I would space out for 15 mins or so. I thought the depression was coming back even stronger, but in a new form--I didn't need to sleep as much. In desperation I sought out my GP and asked him what he thought. He wanted me to take Paxil (a dangerous drug i knew better than to ingest) or Wellbutrin (the name gave me the creeps). I asked why I couldn't take the Celexa again if it had worked initially?So he prescribed it again.
Over the course of 6 months I started and stopped the drug three more times. Each time the problems both on and off the drug got worse. On 5mg I had nausea; off I started waking up early and not being able to return to sleep, had anxiety, anger and irrational thoughts and tiredness. Once I went back on, and then up to 10mg, then 20mg, my life began falling apart. I was so busy trying to get through each day that I couldn't take "stock" of my life to realize there was a pattern going on. Every day brought a new problem; at 20mg I had hallucinations, slowed thoughts, mania, severe depressive episodes the likes of which I cannot even begin to articulate, indecisiveness, heaviness in my arms and legs, urges to blink and make chewing movements, anxiety, feelings of impending doom, violent thoughts and suicidal urges. One day I had a powerful urge to run off a bus that was going 60mph on a busy highway. I had to fight minute by minute the urge to do this, for over an hour.
What clinched this as an adverse reaction, and not me going "crazy" because of past abuse and work-related stress, was this: I began passing dark, tarry stools on 20mg. Having searched in vain for the answer, looking through psych texts and visiting doctors, I realized, after looking at a calendar, that when my dose had increased so had the symptoms worsened/changed. Frantically I searched for the drug info, and when I found it, I found the answer. Dark stools--call your doctor immediately. Only I was so "crazy", and also ignorant of the medical system (I didn't realize I could contact a doctor over the phone whom I had seen in an emergency clinic) that I thought I would start weaning myself off the drug (which I had had to do with Effexor years prior to this) and tell the doctor on my next visit.
Well, that didn't work. I wound up with new symptoms; paranoia, panic attacks, tingling sensations. In desperation I asked my GP if this was withdrawal-related. I was told "no" (even though this was classic withdrawal) and that I should return to 20mg and wait until I stabilized. There was no way I was going to do that. He also told me, and I quote: "you might have something like MS". This lead me to nearly drive my car into a tree, the anxiety and drug withdrawal being so overwhelming after leaving his office. That day I checked into the psych ward.
From there my life continued downhill; I was (unknowingly) given an antipsychotic to "treat" the drug reaction and c/t withdrawal (which the doctor had ordered.) This drug led to another reaction, and withdrawal and eventually I developed an extreme form of a drug-induced movement disorder called akathisia. This disorder is basically the fight or flight reaction gone haywire; I paced all day and could not stop, and had unimaginable anxiety running through me. For this I was re-admitted to the hospital, given the dangerous AP AGAIN (and told it was not the same drug). This second visit culminated in what can only be described as a chemical lobotomy. I lost my ability to keep track of time, to spell; had severe dissociation, problems focusing my eyes, burning sensations in my skin, electric shock sensations, profound weight loss (I was passing foods without digesting them), hair loss, akathisia, memory loss, uncontrollable crying, confusion...the list is very long. The psychopathic doctor I saw there insisted I had "an agitated depression" (whatever the ***l that is) and pounded away at me to take benzodiazepines until eventually, not caring whether I lived or died, I acquiesced. One day, while trying to explain to the doctor I thought I was in withdrawal from Celexa, she laughed at me. It was then I realized I would die if I did not get released so I hid my symptoms as best I could and my Mom abducted me from the hospital, returning only to demand they write for the drugs they had me on to keep the akathisia at bay.
That was over two years ago. I am still on the drugs I was started on in the hospital. Unfortunately, though I knew two of them were addictive, no one told me it only takes two weeks to become addicted to them. I have managed to partially wean down off two (of three). My life has been destroyed by this. I have dementia and I am only 33. I cannot recall most of my life, have no imagination, creativity; I have not felt happiness in over two years; I have bouts of insane anger when I used to be pathologically passive; I have developed food sensitivities, cannot tolerate extremely hot/cold weather, no understanding of time, panic attacks, akathisia, poor spelling, myoclonus, etc....What I feel best sums up my current state is a nearly complete poverty of mind. It is profound and overwhelming, and was totally avoidable.
As to the misdiagnoses, I was labeled depressed, bipolar, "depressed and agitated" as I mentioned, dissociated (which is true). My GP said I had MS. My current psych, whom I only see for refills, has tried to give me ECT which I flatly refused. He has tried to diagnose me with fibromyalgia, and then neurasthenia. Anything to get around "drug reaction" it seems. Two doctors did admit I had a drug reaction, but the follow up care was more drugs with one, and "return to your GP" from the other (he was an emergency doctor.)
I urge anyone reading this to not only be aware that depression has many causes for which non-drug treatments exist, but also that your choices for treatment are not simply drugs or therapy. Exercise, diet changes, acupuncture, yoga, meditation, vitamin B12 shots, light therapy/vitamin D therapy, talking to friends, self-help, EFT, St. John's Wort--these are some of the therapies that can help. Look at your lifestyle and find out if you have been exposed to any toxins, have thyroid problems, adrenal problems, a sleep disorder, etc or are taking medications which you don't need which could be causing depression (birth control pills, muscle relaxants, tranquilizers/benzos, beta-blockers are just some of the drugs which list depression as a "side" effect.) Look for spiritual answers, read philosophy, and realize that this way of life is very toxic and a powerful depressant itself. There are other ways to live--dream them.
For those of you who are on antidepressants who which to quit in a safe way I urge you to check out www.paxilprogress.org . Don't suffer alone.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?